Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 53, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 5, 2008, 3:24 PM EDT for Onslow County, North Carolina. It was in force for 51 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2008, 3:24 PM EDT (19:24 UTC)
- Expired
- May 5, 2008, 4:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
County Onslow County, NC
The radar
The Morehead City radar (KMHX), 54 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 3:34 PM EDT | HAIL 0.75 | Jacksonville, NC | |
| May 5, 3:35 PM EDT | HAIL 0.75 | Jacksonville, NC | TERRAWA TERRACE |
| May 5, 3:38 PM EDT | HAIL 0.88 | Jacksonville, NC | |
| May 5, 3:40 PM EDT | HAIL 0.88 | Camp Lejeune, NC | |
| May 5, 3:42 PM EDT | HAIL 0.75 | Jacksonville, NC | |
| May 5, 3:46 PM EDT | HAIL 0.75 | Piney Green, NC | |
| May 5, 3:50 PM EDT | HAIL 0.75 | Jacksonville, NC | MIDWAY PARK |
| May 5, 3:54 PM EDT | HAIL 0.75 | Jacksonville, NC | |
| May 5, 4:07 PM EDT | HAIL 0.75 | Catherine Lake, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 1:08 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1119 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 051926 SVRMHX NCC133-052015- /O.NEW.KMHX.SV.W.0053.080505T1924Z-080505T2015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 324 PM EDT MON MAY 5 2008 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ONSLOW COUNTY IN EASTERN NORTH CAROLINA... THIS INCLUDES THE CITIES OF...PUMPKIN CENTER...PINEY GREEN...NEW RIVER AIR STATION...JACKSONVILLE...HALF MOON...CAMP LEJEUNE MAIN GATE... * UNTIL 415 PM EDT * AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CAMP LEJEUNE MAIN GATE...AND MOVING WEST AT 12 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE BY 335 PM EDT... NEW RIVER AIR STATION BY 345 PM EDT... VERONA BY 350 PM EDT... HAWS RUN AND 7 MILES SOUTH OF CATHERINE LAKE BY 415 PM EDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3460 7762 3496 7761 3483 7722 3459 7725 TIME...MOT...LOC 1924Z 093DEG 12KT 3468 7736 $$
1 follow-up statement
000 WWUS52 KMHX 051946 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 345 PM EDT MON MAY 5 2008 NCC133-052015- /O.CON.KMHX.SV.W.0053.000000T0000Z-080505T2015Z/ ONSLOW NC- 345 PM EDT MON MAY 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR CENTRAL ONSLOW COUNTY... AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM THAT HAS A HISTORY OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR CAMP LEJEUNE MAIN GATE...AND WAS DRIFTING SLOWLY TO THE WEST. THE SEVERE THUNDERSTORM WILL BE NEAR... NEW RIVER AIR STATION BY 405 PM EDT... 8 MILES SOUTH OF HALF MOON BY 410 PM EDT... VERONA...6 MILES NORTHEAST OF HAWS RUN AND 7 MILES SOUTHEAST OF CATHERINE LAKE BY 415 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR EASTERN NORTH CAROLINA. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3460 7762 3496 7761 3483 7722 3459 7725 TIME...MOT...LOC 1945Z 086DEG 7KT 3472 7740 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:45 AM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, May 5, 10:45 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1045 AM EDT MON MAY 5 2008 .SYNOPSIS... A WEAK COLD FRONT WILL SLIDE SLOWLY SOUTH OF THE REGION TODAY. MEANWHILE AN UPPER LEVEL DISTURBANCE WILL DROP SOUTHEAST ACROSS THE AREA TODAY TOUCHING OFF SCATTERED SHOWERS AND THUNDERSTORMS. WEAK HIGH PRESSURE WITH DRY AIR WILL BUILD OVER THE AREA TUESDAY AND WEDNESDAY. THE HIGH WILL MOVE OFF THE COAST WEDNESDAY AND WEDNESDAY NIGHT. LOW PRESSURE MOVING THROUGH THE NORTHEAST WILL DRAG A COLD FRONT THROUGH THE SOUTHEAST STATES THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY INTO SUNDAY. && .NEAR TERM /THROUGH TODAY/... FRNT IS CRRNTLY S OF CWA THIS AM. UPR LVL DISTURBANCE MVG THRU ERN NC WI ASSCTD SHWRS AND TSTMS. THIS MCS IS XPCTD TO MV OFF THE OTRBNKS BY ERLY AFTN. SUM OF THE STORMS WI THIS SYSTM HV PRODUCED HAIL. SKIES TRYING TO CLR BHND THE SYSTM...BUT SAT PIX SHOWG CLDS TRYG TO FORM IN CLR AIR WI INCRSD HTG. HV ADJUSTED GRIDS FOR THE STRMS. PREVIOUS DISCUSSION...SHORT WAVE INTERACTION WITH SFC BNDRY ALONG COASTAL CAROLINAS SPARKING CONVECTION EARLY THIS MORN. THIS ACTIVITY SHUD WEAKEN AS BNDRY SLOWLY SLIPS SOUTH THRU THE MORN BUT ADDITIONAL SCTD CONVECTION WILL FIRE WITH AFTN HEATING ALONG AND NORTH OF THE BNDRY. SO ALTHO A LULL IN THE PCPN SHUD OCCUR DURING MID MORN TO EARLY AFTN...HAVE BLANKETED CHC POPS ACRS THE FCST AREA TODAY GIVEN THE TIMING DIFFICULTY...WITH HIGHEST POPS ACRS SOUTHERN AREAS CLOSER TO THE BNDRY. CONVECTIVE DEBRIS MAY LIMIT AMOUNT OF SUN TODAY AND WITH MOST AREAS ON COOLER SIDE OF FRONT...HIGHS TODAY RANGE FM NR 70 NE PORTIONS TO U70S SW. SOME OF THE DEEPER CONVECTION ALONG AND SOUTH OF THE BNDRY MAY PRODUCE HAIL GIVEN THE RELATIVELY LOW WBZ AND MODERATE INSTABILITY BUT OVERALL WIDESPREAD SEVERE TSTM THREAT APPEARS TO BE LOW TODAY GIVEN THE LACK OF LARGE SCALE FORCING. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... EXPECT LINGERING BUT WANING CONVECTION DURING THE EVE THEN DECREASING ACTIVITY OVERNIGHT AS SHORT WAVE MOVES OFFSHORE AND BNDRY LAYER STABILIZES. N/NE LOW LVL FLOW ESTABLISHES OVR THE AREA AS SFC BNDRY SHIFTS OFFSHORE WHICH WILL BE CONDUCIVE FOR FOG DEVELOP OVRNGT. OVRNGT LOWS LARGELY IN THE 50S WITH NR 60 READINGS ALONG THE COAST IN THE LIGHT ONSHORE FLOW. A SLOW DRYING OUT PROCESS BEGINS TUESDAY AS WEAK HIGH PRES MOVES IN AND MID LVL DOWNSLOPE GRADUALLY TAKES HOLD. DIURNAL CLOUDINESS SHUD BE PREVALENT TUES AFTN AS SOLAR INSOLATION COMBINES WITH LINGERING LOW LVL MOISTURE. SEASONABLE TEMPS ON TUE WITH HIGHS IN THE M-U70S BUT LIGHT LOW LVL WIND FLOW ENCOURAGES AN AFTN SEA BREEZE. DECENT RADIATIONAL COOLING CONDS SETTING UP TUES NIGHT WITH HIGH PRES OVERHEAD. LOWS L-M50S EXCEPT U50S COAST. WARMER ON WED DUE TO RETURN FLOW/RISING THICKNESS AS THE SFC HIGH SHIFTS OFFSHORE AND UPR RDG BUILDS OVRHEAD. ABUNDANT SUN SHUD ALSO AID TEMPERATURE RISE TO NR 80/L80S AWAY FROM COAST. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE HIGH WILL BUILD OFFSHORE WEDNESDAY NIGHT PRODUCING A MOIST SOUTHERLY FLOW THURSDAY AFTERNOON WHICH COULD LEAD TO A FEW SHOWERS OR STORMS. LOW PRESSURE MOVING ACROSS THE NE WILL SWING A COLD FRONT ACROSS NC ON FRIDAY WITH SHOWERS AND STORMS POSSIBLE THURSDAY NIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD OVER THE AREA SATURDAY. SUNDAY MOISTURE WILL BEGIN TO RETURN TO THE AREA AS ANOTHER FRONT APPROACHES FROM THE WEST. TEMPS WILL BE NEAR NORMAL VALUES THROUGH THE PERIOD. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... THUNDERSTORM COMPLEX MOVING OUT OVER THE WATERS BY EARLY AFTERNOON. SOME CLEAR SKIES TRYING TO FORM OVER EASTERN NC...BUT WITH AFTERNOON HEATING THEY SKIES SHOULD FILL IN WITH FORECAST SOUNDINGS SHOWING A MOIST LAYER AROUND 3-4K FT. ANOTHER SHOT AT SHOWERS AND THUNDERSTORMS THIS AFTERNOON CONTINUING INTO THE EVENING HOURS AS BASE OF UPPER LEVEL TROUGH MOVES THROUGH THE AREA. DRIER AIR AND VFR CONDS EXPECTED EARLY TO MID WEEK AS HIGH PRES BUILDS. && .MARINE... N AND NE WND OVR THE WTRS THIS AM AS SFC FRNT HAS MVD S OF AREA. NO FLAGS XPCTD TDY AS SFC FLO FAIRLY WK. HWVR TSTMS THIS AM HV PRODUCED SMALL HAIL. THESE STRMS WL MV THRU THE WTRS LATE THIS AM AND EARLY AFTN. ANTHR SHOT OF TSTMS XPCTD THIS AFTN AS BASE OF UPR LVL TROF MVS THRU. PREVIOUS DISCUSSION...EAST-WEST ORIENTED BOUNDARY ACROSS THE NORTHERN WATERS WILL MOVE SOUTH OF THE MARINE AREA EARLY THIS MORNING WITH THE FLOW BECOMING NORTHEAST THROUGHOUT. PRESSURE GRADIENT IS WEAK SO NO ADVISORIES ANTICIPATED. NORTHEAST FLOW WILL CONTINUE THROUGH TUESDAY THEN BEGIN TO SWITCH TO WEST TUESDAY NIGHT AND SOUTHWEST ON WEDNESDAY AS A SURFACE RIDGE MOVES OFF THE SOUTHEAST COAST. WINDS WILL INCREASE LATE IN THE WEEK AS THE NEXT COLD FRONT GETS CLOSER. THAT FRONT WILL CROSS THE MARINE ZONES FRIDAY NIGHT WITH WINDS VEERING TO NORTH BEHIND THE FRONT. 00Z WAVEWATCH SEAS LOOK GOOD WITH ONLY MINOR ADJUSTMENTS NEEDED. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...BTC NEAR TERM...CGG/BTC SHORT TERM...BTC LONG TERM...JME AVIATION...CGG/HSA MARINE...CGG/HSA
Hazardous weather outlook, May 5, 3:59 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 359 AM EDT MON MAY 5 2008 NCZ029-044>047-079>081-090>095-098-103-104-060800- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 359 AM EDT MON MAY 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE LARGE HAIL OR...LESS LIKELY...DAMAGING WINDS. THE TIMING FOR THE STRONGEST THUNDERSTORMS TO OCCUR IS GREATEST DURING THE MID AFTERNOON TO EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 5, 10:02 AM EDT, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1002 AM EDT MON MAY 5 2008 NCZ104-051500- EASTERN HYDE- 1002 AM EDT MON MAY 5 2008 ...STRONG THUNDERSTORMS WILL AFFECT OUTER BANKS HYDE COUNTY UNTIL 1100 AM EDT... AT 1002 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF OCRACOKE...OR ABOUT 12 MILES NORTHEAST OF CEDAR ISLAND...MOVING EAST AT 16 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OCRACOKE BY 1030 AM EDT. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL OF AROUND 1 INCH IN AN HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. MOST LIGHTNING FATALITIES AND INJURIES OCCUR IN OPEN AREAS OR UNDER TREES. IF OUTDOORS...SEEK SHELTER IN A STURDY BUILDING OR CAR. DO NOT TAKE SHELTER IN SMALL SHEDS...UNDER ISOLATED TREES...OR IN CONVERTIBLE AUTOMOBILES. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 10:45 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 20 min |
| May 4, 11:30 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 45 min |
| May 5, 8:09 AM EDT | Severe Thunderstorm Warning | MHX | Carteret, Pamlico | 51 min |
| May 5, 8:19 AM EDT | Special Marine Warning | MHX | 56 min | |
| May 5, 8:49 AM EDT | Special Marine Warning | MHX | 41 min | |
| May 5, 9:07 AM EDT | Special Marine Warning | MHX | 53 min | |
| May 5, 9:27 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 5, 9:57 AM EDT | Special Marine Warning | MHX | 63 min | |
| May 5, 2:17 PM EDT | Special Marine Warning | MHX | 88 min | |
| May 5, 3:54 PM EDT | Areal Flood Warning | MHX | Onslow | 3 hr |
| May 5, 4:07 PM EDT | Special Marine Warning | MHX | 38 min | |
| May 5, 4:28 PM EDT | Special Marine Warning | MHX | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.